Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Joana Serra Caetano x
  • Refine by Access: All content x
Clear All Modify Search
Open access

Luísa Correia Martins, Ana Rita Coutinho, Mónica Jerónimo, Joana Serra Caetano, Rita Cardoso, Isabel Dinis, and Alice Mirante

Summary

Alternating between hyper- and hypo-thyroidism may be explained by the simultaneous presence of both types of TSH receptor autoantibodies (TRAbs) – thyroid stimulating autoantibodies (TSAbs) and TSH blocking autoantibodies (TBAbs). It is a very rare condition, particulary in the pediatric age. The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time. Many mechanisms may be involved in fluctuating thyroid function: hormonal supplementation, antithyroid drugs and levels of TSAbs and TBAbs. Frequent dose adjustments are needed in order to achieve euthyroidism. A definitive therapy may be necessary to avoid switches in thyroid function and frequent need of therapeutic changes. We describe an immune-mediated case of oscillating thyroid function in a 13-year-old adolescent. After a short period of levothyroxine treatment, the patient switched to a hyperthyroid state that was only controlled by adding an antithyroid drug.

Learning points

  • Autoimmune alternating hypo- and hyper-thyroidism is a highly uncommon condition in the pediatric age.

  • It may be due to the simultaneous presence of both TSAbs and TBAbs, whose activity may be estimated in vitro through bioassays.

  • The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time.

  • The management of this condition is challenging, and three therapeutic options could be considered: I-131 ablation, thyroidectomy or pharmacological treatment (single or double therapy).

  • Therapeutic decisions should be taken according to clinical manifestations and thyroid function tests, independent of the bioassays results.

  • A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment. A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment.

Open access

Diana Festas Silva, Adriana De Sousa Lages, Joana Serra Caetano, Rita Cardoso, Isabel Dinis, Leonor Gomes, Isabel Paiva, and Alice Mirante

Summary

Hypoparathyroidism is characterized by low or inappropriately normal parathormone production, hypocalcemia and hyperphosphatemia. Autosomal dominant hypocalcemia (ADH) type 1 is one of the genetic etiologies of hypoparathyroidism caused by heterozygous activating mutations in the calcium-sensing receptor (CASR) gene. Current treatments for ADH type 1 include supplementation with calcium and active vitamin D. We report a case of hypoparathyroidism in an adolescent affected by syncope without prodrome. The genetic testing revealed a variant in the CASR gene. Due to standard therapy ineffectiveness, the patient was treated with recombinant human parathyroid hormone (1–34), magnesium aspartate and calcitriol. He remained asymptomatic and without neurological sequelae until adulthood. Early diagnosis and treatment are important to achieve clinical stability.

Learning points

  • Autosomal dominant hypocalcemia (ADH) type 1 is one of the genetic etiologies of hypoparathyroidism caused by heterozygous activating mutations in the calcium-sensing receptor (CASR) gene.

  • The variant c.368T>C (p.Leu123Ser) in heterozygosity in the CASR gene is likely pathogenic and suggests the diagnosis of ADH type 1.

  • Teriparatide (recombinant human parathyroid hormone 1–34) may be a valid treatment option to achieve clinical stability for those individuals whose condition is poorly controlled by current standard therapy.